Idaho, 2016

Debris Flow in Idaho, March 6 to 7, 2016

March 6 to 7, 2016 · NWS OTX · 1 event in 1 county or zone

A very wet warm front brought near 24 hours of near steady rainfall to North Idaho. 24 hour rainfall totals generally varied one half inch to up to one and one half inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A very wet warm front brought near 24 hours of near steady rainfall to North Idaho. 24 hour rainfall totals generally varied one half inch to up to one and one half inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 6, 7:19 AM PST, 6 minutes earlier.

Area forecast discussion, Mar 6, 7:19 AM PST, 6 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Spokane WA
719 AM PST SUN MAR 6 2016

.SYNOPSIS...
A series of weather disturbances will move through the
region this weekend. These storms will result in significant rain
and high mountain snow. Cooler temperatures with lingering showers
will persist Monday and Tuesday. The weather pattern will likely
become very wet and windy again by Wednesday into early Thursday.

&&

DISCUSSION...
The parade of storm systems continue to impact the Pacific
Northwest. This is all due to a persistent area of low pressure
over the northeast Pacific Ocean. The current system bringing
copious amounts of rain and high mountain snow will continue
through Sunday morning hours. Widespread rain rates of .1 to .15
per hour are leading to ponding on roadways and small creek rises.
No mainstem flooding is expected at this point. The main threat
with this first system continues to be rock slides in steep
terrain.

THUNDERSTORM THREAT...
The steady rain will give way to showers late morning and early
afternoon. Water vapor imagery shows the mid and upper level
drying associated with the vigorous shortwave trough. Colder air
aloft will transition over the region on the backside of the
trough leading to sufficient instability for isolated lightning
strikes. Continuing the "slight chance" wording in the northern
mountains.

GUSTY WINDS....
Gusty winds is the other story on the backside of the shortwave
passage. 850 winds become south and then southwesterly as they
increase to 35 to 40 kts. Anticipating a well-mixed atmosphere
late this morning and early afternoon. Those gusts may be realized
near any thunderstorms...but more likely in our southern zones
that include the upper Columbia Basin, Washington Palouse, and
northern Garfield County. Continuing the wind advisory for those
areas and not anticipating any need to expand that.

Winds quickly subside Sunday evening and skies clear briefly as a
transient area of high pressure builds over the region. This
reprise is shortlived with the next in the series of storms
approaching fast from the west. /AB

..MOUNTAIN SNOW EXPECTED AND VALLEY SNOW POSSIBLE FOR PORTIONS
OF THE REGION MONDAY MORNING AND AGAIN TUESDAY NIGHT/WEDNESDAY
MORNING...

Monday through Tuesday night: A pair of weather disturbances will
bring the possibility for snow...even for some valley locations.
The first disturbance will be Monday morning. This system will
not have as cold of temps as the next, but it will be more
convective. The convective nature of the showers may allow snow to
overcome warmer pockets in the valleys. Snow is expected to have
a difficult time accumulating on roads in the valleys, but this
will also depend on snowfall intensity. Best chances for valley
snowfall will be in the east slopes of the northern Cascades and
across the northern mountains of eastern WA including: Plain,
Stehekin, Methow Valley, and Republic.

The second disturbance for Tuesday night into Wednesday morning
will be accompanied by colder temps. Snow will be possible for the
aforementioned areas and areas further south into the northern
basin, higher benches around Spokane, and into the ID Panhandle.
Mountain pass will be impacted by snow with Lookout Pass more
likely to be impacted by the second weather disturbance compared
to the first. Snow amounts are expected to be light. Main impacts
would be for the morning commute hours, but still looks as though
they would by minor impacts at this point.

Confidence is low in general for snow impacts though. There is
moderate confidence for light snow to accumulate over Stevens
Pass, Blewett Pass, Loup Loup Pass and Sherman Pass for Monday
morning. Models do not show good consistency with precip amounts
making the snow accumulation forecast difficult; somewhere in the
neighborhood of half an inch...going with the 00Z ECMWF and
NAM...to 2-3 inches possible if the 00Z GFS pans out. These
accumulations also apply to Plain, Winthrop and Mazama as well.
Although models show good consistency with the temps for the
second weather system Tuesday night/Wednesday morning, they differ
quite a bit on precip amounts. If the 00Z ECMWF and Canadian model
solutions are correct, then up to an inch of snow will be possible
for areas mentioned in my first paragraph. The 00Z GFS and NAM
solutions would indicate that between 1-3 inches of wet snow is
possible. Another complicating factor is that increasing cloud
cover Tuesday evening will reduce how much radiational cooling we
will see. This will also keep road temps warm with snow possibly
just melting on contact. Confidence is high however that snow will
accumulate over mountain passes Tuesday night with Stevens Pass
and Lookout Pass seeing the best chances.

..PERIODS OF MODERATE TO HEAVY RAIN TO RESULT IN RISES TO SMALL
STREAMS AND RIVERS AND INCREASE THE POTENTIAL FOR ROCK SLIDES IN
STEEP TERRAIN MID TO LATE WEEK...

Wednesday through Saturday: Confidence is increasing that an
atmospheric river off of the eastern Pacific will impact the
Northwest. There is still some uncertainty with how long the sub-
tropical moisture plume will linger over the region. Models
generally range from between 0.50-1.5 inches of precip over the
higher terrain from late Wednesday afternoon through Thursday. The
best chances for over an inch of precip will be near the cascade
crest and in the ID Panhandle. I mention these areas as they will
see the highest potential for impacts. Downsloping off of the
Cascade Mtns is expected to result in precip amounts toward the
lower end of this range in the east slopes of the northern
Cascades away from the crest and over the Okanogan Highlands. Snow
levels will increase for primarily low elevation (below 3000 feet)
rain and mountain snow. Mountain snow could be quite heavy between
8-12 inches above 4000 feet in the east slopes of the northern
Cascades and extending across the mountains over to the Northern
Panhandle.

Rain over this weekend will contribute to a more saturated ground
and the prospects of another 1.5 inches will only increase the
chances for rock slides in steep terrain. Some rivers and streams
may also approach bankfull, but this is more uncertain at this
time. More likely will be some nuisance type flooding where low
lying with poor drainage may see some minor flooding, and ponding
of water on roadways will be possible as well. Winds are also
expected to pick up Wednesday night into Thursday. Generally
breezy to windy but not expected to be a high impact wind event
with this system. Concerns for minor flooding impacts will
continue into the weekend as models show yet another system to
push across Friday into Saturday. /SVH

&&

AVIATION...

12Z TAFs: Over the next few hours, we will transition from steady
rain to a breezy regime with scattered showers. Ceilings overnight
were much better than anticipated. Some uncertainty as we make
this transition to showers...will be watching ceilings closely
but for the time being, have maintained VFR for all TAF sites.
Gusty south winds will increase and then become more southwesterly
through late morning and remain gusty through late afternoon.
Modifed the later periods of the inherited TAFs...bringing winds
down quicker this evening as a transient high pressure briefly
moves overhead Sunday night. With skies clearing and a moist
ground, there is an outside chance of localized fog early Monday
morning...something the 18Z TAFs will need to address. /AB

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  34  47  30  45  34 /  90  10  60  40  20  60
Coeur d'Alene  49  34  47  31  47  33 / 100  20  50  50  30  60
Pullman        50  36  47  33  47  36 /  90  20  50  40  20  70
Lewiston       55  38  53  34  54  39 /  70  20  50  40  10  60
Colville       53  33  48  30  47  31 / 100  20  50  60  20  40
Sandpoint      47  33  46  31  45  31 / 100  30  50  60  40  60
Kellogg        44  32  43  31  42  32 / 100  30  60  60  40  60
Moses Lake     56  36  52  30  51  35 /  20  10  60  20  10  50
Wenatchee      57  35  49  30  47  33 /  40  30  70  30  10  50
Omak           58  33  47  28  46  33 /  50  20  70  30  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 1 PM PST this afternoon for Lower Garfield
     and Asotin Counties-Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, Mar 6, 6:43 AM PST, 42 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
643 AM PST SUN MAR 6 2016

IDZ001-004-WAZ037-038-041>044-071445-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
643 AM PST SUN MAR 6 2016

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Northeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate rain will taper off late this morning. Rain
overnight will likely lead to small stream rises and nuisance
flooding in low lying fields. Showers will redevelop this
afternoon with isolated lightning strikes a possibility.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A series of storm systems will continue to impact the region
throughout the week. Snow levels will drop to valley floors Monday
morning and again late Tuesday night and Wednesday morning.
Confidence is low but could see some isolated impacts from snow
accumulating on roadways.

Moderate to heavy rain possible area wide Wednesday night. Most
likely impacts from this storm system will be rock slides near
steep terrain. Main stem flooding is not likely at this point but
will need to continue to monitor later in the week as the wet
pattern continues.

IDZ002-003-026-027-WAZ031>036-071445-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
643 AM PST SUN MAR 6 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Gusty winds are expected through this afternoon. Most likely
impact will be hazardous driving for high profile vehicles.
Scattered showers will develop during the afternoon with the
possibility of a few lightning strikes across the Upper Columbia
Basin.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A series of storm systems will continue to impact the region
throughout the week. Snow levels will drop to valley floors Monday
morning and again late Tuesday night and Wednesday morning.
Confidence is low but could see some isolated impacts from snow
accumulating on roadways.

Moderate to heavy rain possible area wide Wednesday night. Main
stem flooding is not likely at this point but will need to
continue to monitor later in the week as the wet pattern
continues.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Boundary

When
March 6, 7:25 AM PST to March 7, 5:06 PM PST
Where
Boundary County, 1.22 mi SE of Bonners Ferry to 1.18 mi SE of Bonners Ferry
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
48.689, -116.299

Emergency management reported a significant slow slide more than one quarter mile long, timbered and somewhat steep near Cemetery road in Bonners Ferry, Idaho. City engineers and road and bridge workers were out surveying the situation.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614302.